Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 246, NWS Goodland, KS

August 13, 2001Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Aug 13, 2001, 5:43 PM MDT for Yuma County, Colorado. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 13, 2001, 5:43 PM MDT (23:43 UTC)
Expired
Aug 13, 2001, 6:45 PM MDT
In force
62 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Yuma County, CO

The radar

The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 5:50 PM MDTHail 1Vernon, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.7 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2001-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2001-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-225 J/kg
Mixed-layer LCL
1135 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

195 
WUUS53 KGLD 132344
SVRGLD
COC125-140045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
543 PM MDT MON AUG 13 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YUMA COUNTY IN NORTHEAST COLORADO

* UNTIL 645 PM MDT

* AT 543 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF VERNON...OR ABOUT 19 MILES
  SOUTHWEST OF WRAY...MOVING NORTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VERNON AND HEARTSTRONG AT 550 PM MDT
  WRAY AND YUMA AT 615 PM MDT
  ECKLEY AT 620 PM MDT
  WAUNETA AT 645 PM MDT

OTHER LOCATIONS IN THIS WARNING INCLUDE...KIRK...JOES AND ABARR.

HAIL UP TO GOLFBALL SIZE CAN BE EXPECTED WITH THIS STORM.

HEAVY RAINS FROM THIS STORM MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES.  AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS
THEY MAY BE WASHED OUT.

$$

LAT...LON 3956 10280 3957 10237 4036 10215 4034 10279

ENTWISTLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:20 PM MDT, 3 hours 23 minutes earlier.

Area forecast discussion, Aug 13, 2:20 PM MDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
220 PM MDT MON AUG 13 2001

CONVECTION EARLIER TODAY OVER SOUTHWEST NEBRASKA ASSOCIATED WITH THE
UPPER LEVEL JET MAX HAS DISSIPATED. DO NOT EXPECT ANY REDEVELOPMENT
FROM THIS SYSTEM OVER FAR SOUTHWEST NEBRASKA AS UPPER LEVEL RIDGE
FROM NORTH CENTRAL OKLAHOMA INTO NORTH CENTRAL COLORADO GRADUALLY
SHIFTS EAST. MID LEVEL MOISTURE HAS INCREASED ON THE BACK SIDE OF THE
HIGH OVER NEW MEXICO AND EXTENDED INTO EASTERN COLORADO. SURFACE AND
LOW LEVEL MOISTURE HAD ALSO POOLED OVER THE EASTERN PLAINS OF
COLORADO. STORMS WERE FIRING ALONG AND SOUTHWEST OF THIS UPPER RIDGE
AXIS OVER COLORADO EARLY THIS AFTERNOON. EXPECT IT WILL BE VERY
HARD...AT LEAST INITIALLY...TO GET CONVECTION MUCH INTO NORTHWEST
KANSAS OR FAR SOUTHWEST NEBRASKA WITH THE WEAK SUBSIDENCE ASSOCIATED
WITH THE RIDGE. THE AVN APPEARS TOO AGGRESSIVE IN BRINGING CONVECTION
TOO FAR EAST WHEREAS THE ETA HAS NO PRECIPITATION OVER SOUTHEAST
COLORADO WHERE STORMS HAVE ALREADY FORMED. WILL ATTEMPT A BLEND OF
THE NGM AND THE ETA FOR THIS PACKAGE FAVORING THE TIMING OF THE ETA.

BEHIND THE UPPER RIDGE WAS A RATHER COMPLEX ORIENTATION OF TROFS.
THE NGM APPEARS TO EJECT THE EMBEDDED SHORTWAVE EAST TOO FAST...AND
THE AVN EVEN FASTER. NGM TEMPERATURES LOOK GOOD...EVEN THOUGH THE
MOS HAS RAISED POPS AND TEMPERATURES TUESDAY COMPARED TO THE 00Z RUN.

ANTICIPATE WINDY CONDITIONS OVER NORTHWEST KANSAS AND FAR SOUTHWEST
NEBRASKA AS UPPER LEVEL SUPPORT SHOULD BE SUFFICIENT TO GENERATE A
FAIRLY DEEP LEE SIDE TROF OVER THE EASTERN PLAINS OF COLORADO. THE
NGM (ALREADY WITH SUSTAINED SFC WIND AT 18 KTS TUESDAY AFTERNOON AT
HLC) USUALLY UNDERFORECAST WIND SPEEDS IN THIS SITUATION.

FOR THE EXTENDED...THE LONGWAVE TROF HANGS OVER THE EASTERN THIRD OF
THE CONUS INTO THIS WEEKEND ACCORDING TO NCEP MODEL CONSENSUS.
SEVERAL SHORTWAVES ROTATE THROUGH THIS FLOW. ANTICIPATE TEMPERATURES
AT LEAST 5 TO 10 DEGREES BELOW NORMAL UNTIL RECOVERING EARLY NEXT
WEEK AS BACK DOOR COOL FRONTS SHOULD BE ABLE TO REACH THE CENTRAL
HIGH PLAINS. MEX GUIDANCE LOOKS BETTER THAN THE FMR.

.GLD...NONE.

SKIPPER

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.